Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 11, 2021Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 11, 2021, 2:24 PM MST for Santa Cruz County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 2:24 PM MST (21:24 UTC)
Expired
Aug 11, 2021, 2:45 PM MST
In force
21 min
Issued by
NWS Tucson, AZ
Hail
0.50 in
Wind
50

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WWUS85 KTWC 112124
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
224 PM MST Wed Aug 11 2021
 
AZZ503-507-513-112145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
224 PM MST Wed Aug 11 2021

...A strong thunderstorm will impact portions of southeastern Santa
Cruz County through 245 PM MST...

At 222 PM MST, Doppler radar was tracking a strong thunderstorm near 
Patagonia, or 18 miles northeast of Nogales, moving northeast at 10 
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Elgin.

This includes Route 83 between mile markers 17 and 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3138 11072 3152 11078 3162 11056 3142 11048
TIME...MOT...LOC 2122Z 239DEG 16KT 3149 11066 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$
TRIPOLI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 11, 3:00 AM MST, 11 hours 24 minutes earlier.

Area forecast discussion, Aug 11, 3:00 AM MST, 11 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
300 AM MST Wed Aug 11 2021

.SYNOPSIS...Increased shower and thunderstorm activity will bring
temperatures a few degrees below average into the weekend. Some
storms will generate strong winds and heavy rain which will result
in continued flooding concerns and localized storm damage.

&&

.DISCUSSION...The weak low near west central Arizona was joined by
another mid level impulse rotating up from the south late last
night. Combine that with a synoptic scale upper level diffluent
pattern, elongated shear axis, continued moisture amounts well
above average, and well organized deep convective outflows and you
get the past 8 hours of widespread heavy rain and nearly
continuous lightning. Rainfall amounts between 2 and 4 inches over
a broad area from northeast Tucson to the foothills continues to
cause flash flooding issues as that water pushes downstream into
areas that saw between 1 and 2 inches for most of the rest of the
city. Watching the impressive outflow from the earlier convective
complex in Yuma County, and you get the feeling we have more to
watch for this morning as storms redevelop through the Tohono
O'Odham Nation.

All that can be said at this point is that we probably will be too
worked over to get something organized across our current active areas
by the time this afternoon rolls around, but high PoP / low QPF
isn't out of the question.

We should be able to recover to average thunderstorm chances
Thursday afternoon/evening before we see another major feature
enter our weather picture.

Remember 3 weeks ago when the high was well north of us and we
were wide open to the strong inverted trough that pushed straight
in from the east? It's starting to look that way again for this
weekend. Current ensembles show another direct hit for southeast
Arizona Saturday. With deep moisture in place, we'll likely be
seeing another couple of days with excessive rainfall chances this
weekend. Watch for enhanced severe thunderstorm chances ahead of
this system for Thursday and/or Friday.

&&

.AVIATION...Valid through 12/12Z.
Mostly SCT-BKN clouds 10-14k ft MSL. Isolated to scattered
SHRA/TSRA through the forecast period. Local MVFR conditions and
gusty winds with SHRA/TSRA. Outside of SHRA/TSRA, SFC winds will
be less than 10 kts following a normal diurnal flow of sly/sely
during the night/early morning and mainly wly/nwly late morning
through afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Ample moisture this week along with periodic
mid level disturbances will result in at least a mid grade monsoon
pattern. Given the higher levels of moisture and cloud coverage,
temperatures will be cooler this week. Strong, erratic winds and
locally heavy rainfall will be possible with any stronger storms
that develop. 20-foot winds will generally be less than 15 mph when
not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 11, 2:24 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
224 PM MST Wed Aug 11 2021

AZZ503-507-513-112145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
224 PM MST Wed Aug 11 2021

...A strong thunderstorm will impact portions of southeastern Santa
Cruz County through 245 PM MST...

At 222 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 18 miles northeast of Nogales, moving northeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elgin.

This includes Route 83 between mile markers 17 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3138 11072 3152 11078 3162 11056 3142 11048
TIME...MOT...LOC 2122Z 239DEG 16KT 3149 11066

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TRIPOLI

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:03 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz27 min
Aug 10, 6:15 PM MSTAreal Flood AdvisoryTWCPima20 min
Aug 10, 6:19 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 10, 6:32 PM MSTSpecial Weather StatementTWC28 min
Aug 10, 6:35 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 10, 6:41 PM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Aug 10, 6:49 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 10, 7:07 PM MSTSpecial Weather StatementTWCPima38 min
Aug 10, 7:43 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 10, 7:50 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 10, 8:27 PM MSTSpecial Weather StatementTWC33 min
Aug 10, 8:31 PM MSTSpecial Weather StatementTWCPinal29 min
Aug 10, 9:41 PM MSTAreal Flood WarningTWCPima6 hr
Aug 10, 10:06 PM MSTAreal Flood AdvisoryTWCPima23 min
Aug 10, 10:29 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Aug 10, 11:35 PM MSTFlash Flood WarningTWCPima55 min
Aug 11, 12:21 AM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Aug 11, 12:54 AM MSTAreal Flood AdvisoryTWCPinal111 min
Aug 11, 2:04 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 11, 3:24 AM MSTAreal Flood WarningTWCPima6 hr
Aug 11, 4:13 AM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Aug 11, 4:55 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 11, 8:14 AM MSTAreal Flood WarningTWCPima, Pinal6 hr
Aug 11, 1:41 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Aug 11, 2:12 PM MSTAreal Flood AdvisoryTWCSanta Cruz45 min
Aug 11, 2:57 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz2 hr
Aug 11, 3:00 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Aug 11, 3:17 PM MSTAreal Flood AdvisoryTWCCochise11 min
Aug 11, 3:28 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 11, 3:56 PM MSTSpecial Weather StatementTWC34 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.